Hello, I will be travelling to Tanzania and spending about 36 hours in Arusha before setting out to climb Mt. Kilimanjaro for 8 days and then moving on to a 5 day safari in Northern Tanzania. I have been advised by my Dr. to start taking Malarone 1 day prior to arriving in Tanzania and to continue for my entire trip plus 1 week after. I realize there would not be much risk of malaria at altitude but spending 1.5 days in a risk zone, this is why I was advised to start the Malarone immediately. My concern in that one of the possible side effect of Malarone is lowered red blood cell production and I am wondering what effect if any this could have on my ability to acclimatize to the high altitude (19,000+ ft) of Kilimanjaro. Is there any evidence of Malarone interfering with one's ability to acclimatize to high altitudes and would I be better to stop taking the medication while on the mountain and resume when I return to lower altitudes (I suspect not since it would seem that the drug needs to be continued for 7 days after leaving a malaria risk zone to be effective, but what is the bigger risk here)? Thanks for your help.
Taking malarone will not interfere with or affect your acclimatization to altitude on this trip. Red blood cells live for about 90 days--so, the red cells that you arrive with will be unaffected by malarone. And, prevention of malaria is extremely important.
~ Dr. Parks
This answer provided to you is not intended as and does not substitute for medical advice. The information presented in this Medhelp.org posting is for patients’ education only. As always, I encourage you to see your personal physician for further evaluation of your individual case.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.